Alert archive / Indiana / Heat Advisories in 2021

Heat Advisory 4, NWS Northern Indiana

August 24, 202121 counties in Indiana; 4 counties in Michigan; 8 counties in Ohio

NWS Northern Indiana issued this heat advisory at Aug 24, 2021, 3:30 AM EDT for 21 counties in Indiana; 4 counties in Michigan; 8 counties in Ohio. It took effect at Aug 24, 2021, 2:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2021, 3:30 AM EDT (07:30 UTC)
In effect from
Aug 24, 2021, 2:00 PM EDT
Expired
Aug 24, 2021, 9:00 PM EDT
In force
7 hr
Issued by
NWS Northern Indiana
All 33 counties

Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 38 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WWUS73 KIWX 240730
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
330 AM EDT Tue Aug 24 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-241530-
/O.NEW.KIWX.HT.Y.0004.210824T1800Z-210825T0100Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, 
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, 
Monticello, Monon, Brookston, Logansport, Royal Center, Peru, 
Grissom AFB, Mexico, Wabash, North Manchester, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, 
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, 
Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, Marcellus, 
Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, 
Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, 
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, 
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, 
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
330 AM EDT Tue Aug 24 2021 /230 AM CDT Tue Aug 24 2021/

...HEAT ADVISORY IN EFFECT FROM 2 PM EDT /1 PM CDT/ THIS
AFTERNOON TO 9 PM EDT /8 PM CDT/ THIS EVENING...

* WHAT...Heat index values up to 102 expected.

* WHERE...Portions of northern Indiana, southwest Michigan and 
  northwest Ohio.

* WHEN...From 2 PM EDT /1 PM CDT/ this afternoon to 9 PM EDT /8 
  PM CDT/ this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
2 follow-up statements
111 
WWUS73 KIWX 241524
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
1124 AM EDT Tue Aug 24 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-242330-
/O.CON.KIWX.HT.Y.0004.210824T1800Z-210825T0100Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, 
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, 
Monticello, Monon, Brookston, Logansport, Royal Center, Peru, 
Grissom AFB, Mexico, Wabash, North Manchester, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, 
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, 
Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, Marcellus, 
Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, 
Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, 
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, 
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, 
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
1124 AM EDT Tue Aug 24 2021 /1024 AM CDT Tue Aug 24 2021/

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING...

* WHAT...Heat index values up to 102 expected.

* WHERE...Portions of northern Indiana, southwest Michigan and 
  northwest Ohio.

* WHEN...From 2 PM EDT /1 PM CDT/ this afternoon to 9 PM EDT /8 
  PM CDT/ this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
985 
WWUS73 KIWX 241953
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
353 PM EDT Tue Aug 24 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-250400-
/O.NEW.KIWX.HT.Y.0005.210825T1500Z-210826T0100Z/
/O.CON.KIWX.HT.Y.0004.000000T0000Z-210825T0100Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, 
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, 
Monticello, Monon, Brookston, Logansport, Royal Center, Peru, 
Grissom AFB, Mexico, Wabash, North Manchester, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, 
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, 
Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, Marcellus, 
Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, 
Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, 
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, 
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, 
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
353 PM EDT Tue Aug 24 2021 /253 PM CDT Tue Aug 24 2021/

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM EDT /10 AM CDT/ TO 9 PM EDT
/8 PM CDT/ WEDNESDAY...

* WHAT...Heat index values up to 103.

* WHERE...Portions of northern Indiana, southwest Michigan and 
  northwest Ohio.

* WHEN...until 9 PM EDT /8 PM CDT/ this evening, followed by from
  11 AM EDT /10 AM CDT/ to 9 PM EDT /8 PM CDT/ Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this heat advisory went out at Aug 24, 2:05 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 24, 2:05 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
205 AM EDT Tue Aug 24 2021

.SYNOPSIS...
Issued at 149 AM EDT Tue Aug 24 2021

Hot and humid conditions are expected through most of this week.
Peak afternoon heat indices on Tuesday and Wednesday are expected to
reach into the the 95 to 100 degree range today and around 100 on
Wednesday. Above normal temperatures will continue through next
weekend. There are low to mid range chances for showers and
thunderstorms today and Wednesday, especially in the afternoon.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 354 PM EDT Mon Aug 23 2021

Convection across northern/central Illinois has exhibited steady
weakening trend since earlier this morning with stronger cells
building back into stronger instability axis across southwest
Illinois/eastern Missouri. A convectively enhanced short wave with
this activity will race across the southern Great Lakes this
evening, but will quickly outrun better instability as it enters
capped environment across northern Indiana/southern Lower Michigan.

Another short wave from Nebraska/southern South Dakota will reach
the western Great Lakes Tuesday morning. Better low-level theta-e
ridging will circumnavigate the local area somewhat into west
central Lower Michigan as this occurs, but enough elevated moisture
advection is expected late tonight into early Tuesday morning to
support some isolated convection from NW Indiana into SW Lower
Michigan. Best low level moisture convergence tonight should reside
at nose of low level jet from northern Iowa into southwest
Wisconsin. Not much change made to previous forecast in increasing
shower/storm chances through the morning tomorrow as diurnal
instability increases and the potential approach of another
convectively enhanced vort max during the daytime hours from the
Corn Belt. Severe weather is not expected at this time given deep
layer of weak low/mid level flow. Some slightly steeper mid level
lapse rates should advect eastward into the area on Tuesday (6-7 deg
C/km) leading to some surface based capes on the order of 2000-3000
J/kg when coupled with warm/moist low levels. Have maintained
scattered type PoPs through the day Tuesday.

In regards to the heat and humidity...mixing to about 900 mb on
Tuesday would support inherited high temperatures from the upper 80s
to lower 90s. Combination of these temperatures and dew points
creeping into the low to possibly mid 70s on Tuesday could support
peak heat indices near 100 across the south. With uncertainty
remaining regarding convective trends/coverage, and overall marginal
setup to reach heat advisory criteria, will hold off on headlines
with this issuance.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 354 PM EDT Mon Aug 23 2021

Will maintain a chance of showers and thunderstorms on Tuesday
evening as upstream short wave tracks across the southern Great
Lakes. There still appears to be good chance of a lull in shower
chances late Tuesday night into early Wednesday before a more
pronounced theta-e advective surge shifts across the area. Have
maintained the highest chance PoPs for the Wednesday day period
coincident with peak heating.

Heat advisory criteria may be reached across the area on Wednesday
in association with this stronger theta-e advective shot, but exact
heat indices will depend on extent of clouds and afternoon
showers/storms.

Details in convective chances are of lower confidence post-Wednesday
as some indications that upper ridge may continue to slowly build
across central CONUS. Primary short wave track will remain across
the northern tier, and thus confidence is limited in extent of daily
shower/storm chances. Afternoon/early evening should be
characterized by a good deal of instability, so had to continue the
route of broadbrush chance PoPs in most of the long term period.
Element of higher confidence is the continuation of above normal
temperatures, although some indications of stronger fropa into
southern Great Lakes early next week. Some expected significant
timing discrepancies remain among medium range models with this
fropa.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 149 AM EDT Tue Aug 24 2021

Predominantly VFR conditions are expected at the TAF sites
through the period, with low potential for brief MVFR/IFR
conditions if any of the showers or storms this afternoon impact
the terminals. Other than that, winds will be variable to light
out of the south-southwest. Confidence is low as far as if, when,
and where showers or even isolated thunderstorms develop today.
There is potential for some showers early this morning as a surge
of moisture moves in, but confidence was too low to add in to TAF
at either site. Any showers that do manage to develop early are
unlikely to be anything impactful. The better potential is by
mid-late afternoon as daytime heating provides instability in our
already increasingly humid airmass. Added VCTS/BKN040CB to both
sites between 19-23z for now because confidence is still too low
in regards to whether or not the showers/storms develop and
if they do, whether or not they will impact the terminals. Will
add greater details with the next issuance if possible. Per the
latest nearby soundings, there is a pretty decent cap in place.
Given little to no forcing outside of the surge in moisture this
morning, the cap will at least limit the strength/coverage of
showers and storms until we get unstable enough to break through.
It is possible that the cap remains strong enough this afternoon
to prevent showers and storms from developing at all.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MCD
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 23, 3:59 PM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
359 PM EDT Mon Aug 23 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-242000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
359 PM EDT Mon Aug 23 2021 /259 PM CDT Mon Aug 23 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values will be around 100 Tuesday and Wednesday.

Periodic thunderstorms are possible Tuesday through Sunday. The
chances for severe weather are low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-242000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
359 PM EDT Mon Aug 23 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

There is a slight chance of a thunderstorm late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic thunderstorms are possible Tuesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:53 PM EDTHeat AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more29 hr
Aug 24, 5:43 PM EDTSpecial Marine WarningIWX62 min
Aug 24, 6:47 PM EDTSpecial Marine WarningIWX58 min
Aug 24, 7:24 PM EDTSpecial Marine WarningIWX66 min
Aug 24, 5:10 PM EDTSpecial Weather StatementIWXBerrien50 min
Aug 24, 6:02 PM EDTSpecial Weather StatementIWXBerrien43 min
Aug 24, 6:12 PM EDTAreal Flood AdvisoryIWXBerrien3 hr
Aug 24, 6:20 PM EDTSevere Thunderstorm WarningIWXBerrien25 min
Aug 24, 6:53 PM EDTSpecial Weather StatementIWXCass52 min
Aug 24, 7:53 PM EDTSpecial Weather StatementIWXCass22 min

Nearby

Heat Advisories in Indiana, 2021Heat Advisories in Ohio, 2021Heat Advisories in Michigan, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.